Alert archive / California / High Wind Warnings in 2023
High Wind Warning 2, NWS Sacramento, CA
NWS Sacramento, CA issued this high wind warning at Jan 8, 2023, 11:46 AM PST. It took effect at Jan 9, 2023, 12:00 AM PST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 8, 2023, 11:46 AM PST (19:46 UTC)
- In effect from
- Jan 9, 2023, 12:00 AM PST
- Expired
- Jan 9, 2023, 10:21 AM PST
- In force
- 10 hr
- Issued by
- NWS Sacramento, CA
The text
As transmitted.
588 WWUS76 KSTO 081946 NPWSTO URGENT - WEATHER MESSAGE National Weather Service Sacramento CA 1146 AM PST Sun Jan 8 2023 CAZ015>019-091600- /O.CAN.KSTO.WI.Y.0002.000000T0000Z-230108T2100Z/ /O.NEW.KSTO.HW.W.0002.230109T0800Z-230109T2200Z/ Northern Sacramento Valley-Central Sacramento Valley- Southern Sacramento Valley-Carquinez Strait and Delta- Northern San Joaquin Valley- Including the cities of Redding, Red Bluff, Chico, Oroville, Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, and Modesto 1146 AM PST Sun Jan 8 2023 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM PST MONDAY... ...WIND ADVISORY FOR TODAY IS CANCELLED... * WHAT...South winds 25 to 40 mph with gusts 45 to 65 mph expected. * WHERE...Northern Sacramento Valley, Central Sacramento Valley, Southern Sacramento Valley, Carquinez Strait and Delta and Northern San Joaquin Valley Counties. * WHEN...From midnight tonight to 2 PM PST Monday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Saturated soils will allow for trees to topple more easily during this wind event. The strongest winds will be overnight tonight. Strongest winds will be in the southern Sacramento Valley and northern San Joaquin Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ CAZ066-067-082100- /O.CAN.KSTO.WI.Y.0002.000000T0000Z-230108T2100Z/ Northeast Foothills/Sacramento Valley-Motherlode- Including the cities of Paradise, Grass Valley, and Jackson 1146 AM PST Sun Jan 8 2023 ...WIND ADVISORY IS CANCELLED... Wind gusts have decreased across the area. Damaging winds will return tonight. $$
3 follow-up statements
485 WWUS76 KSTO 082011 NPWSTO URGENT - WEATHER MESSAGE National Weather Service Sacramento CA 1211 PM PST Sun Jan 8 2023 CAZ066-067-091600- /O.EXA.KSTO.HW.W.0002.230109T0800Z-230109T2200Z/ Northeast Foothills/Sacramento Valley-Motherlode- Including the cities of Paradise, Grass Valley, and Jackson 1211 PM PST Sun Jan 8 2023 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM PST MONDAY... * WHAT...South winds 20 to 30 mph with gusts 45 to 60 mph expected. * WHERE...Northeast Foothills and Motherlode Counties. * WHEN...From midnight tonight to 2 PM PST Monday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Saturated soils will allow for trees to topple more easily during this wind event. The strongest winds will be overnight tonight. Strongest winds will be in the southern Sacramento Valley and northern San Joaquin Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ CAZ015>019-091600- /O.CON.KSTO.HW.W.0002.230109T0800Z-230109T2200Z/ Northern Sacramento Valley-Central Sacramento Valley- Southern Sacramento Valley-Carquinez Strait and Delta- Northern San Joaquin Valley- Including the cities of Redding, Red Bluff, Chico, Oroville, Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, and Modesto 1211 PM PST Sun Jan 8 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM PST MONDAY... * WHAT...South winds 25 to 40 mph with gusts 45 to 65 mph expected. * WHERE...Sacramento Valley, Carquinez Strait and Delta and Northern San Joaquin Valley Counties. * WHEN...From midnight tonight to 2 PM PST Monday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Saturated soils will allow for trees to topple more easily during this wind event. The strongest winds will be overnight tonight. Strongest winds will be in the southern Sacramento Valley and northern San Joaquin Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
016 WWUS76 KSTO 091030 NPWSTO URGENT - WEATHER MESSAGE National Weather Service Sacramento CA 230 AM PST Mon Jan 9 2023 CAZ015>019-066-067-092200- /O.CON.KSTO.HW.W.0002.000000T0000Z-230109T2200Z/ Northern Sacramento Valley-Central Sacramento Valley- Southern Sacramento Valley-Carquinez Strait and Delta- Northern San Joaquin Valley-Northeast Foothills/Sacramento Valley- Motherlode- Including the cities of Redding, Red Bluff, Chico, Oroville, Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, Modesto, Paradise, Grass Valley, and Jackson 230 AM PST Mon Jan 9 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM PST THIS AFTERNOON... * WHAT...South winds 20 to 30 mph with gusts of 55 to 65 mph. * WHERE...Sacramento Valley, Carquinez Strait and Delta, Northern San Joaquin Valley, Northeast Foothills/Sacramento Valley and Motherlode. * WHEN...Until 2 PM PST this afternoon. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Saturated soils will allow for trees to topple more easily during this wind event. The strongest winds will be through this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
284 WWUS76 KSTO 091821 NPWSTO URGENT - WEATHER MESSAGE National Weather Service Sacramento CA 1021 AM PST Mon Jan 9 2023 CAZ015>019-066-067-091930- /O.CAN.KSTO.HW.W.0002.000000T0000Z-230109T2200Z/ Northern Sacramento Valley-Central Sacramento Valley- Southern Sacramento Valley-Carquinez Strait and Delta- Northern San Joaquin Valley-Northeast Foothills/Sacramento Valley- Motherlode- Including the cities of Redding, Red Bluff, Chico, Oroville, Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, Modesto, Paradise, Grass Valley, and Jackson 1021 AM PST Mon Jan 9 2023 ...HIGH WIND WARNING IS CANCELLED... Winds have diminished across the region and the High Wind Warning has been cancelled. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this high wind warning went out at Jan 8, 3:30 AM PST, 8 hours 16 minutes earlier.
Area forecast discussion, Jan 8, 3:30 AM PST, 8 hours 16 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 330 AM PST Sun Jan 8 2023 .SYNOPSIS... Strong Pacific storm moves through Monday into Tuesday with heavy precipitation and strong wind producing flooding and mountain travel impacts. Additional storms move through second half of the week into next weekend. && .Discussion... Powerful cold front moved through overnight producing strong wind, heavy precipitation, and isolated thunderstorms. Wind gusts over 60 observed at local airports with peak gusts of 67 mph at KSAC, and 72 mph at KSMF. As a result widespread reports of downed trees/power lines and power outages. Winds have peaked and will be trending down through the morning. NCFR developed along main baroclinic zone around 0848z over Central/Southern Sac Valley producing narrow band of intense rainfall. Front and associated precip will continue to push east this morning. Snow levels currently running around 3500 feet in the Shasta mountains and 4500 to 5500 feet in Western Plumas/Northern Sierra Nevada. Additional local snow accumulations up to around a foot possible today. Precip expected to wind down this morning with scattered showers this afternoon, mainly north of I-80. Focus then turns to next big storms Monday into Tuesday as strong baroclinic zones taps into deep moist 1-1.5 inch PW plume. Widespread moderate to heavy precipitation expected beginning after 06z Mon with first wave along with another round of strong southerly wind. Snow levels initially forecast around 5000 feet with onset of next system but look to trend upward Monday above 7000 feet. Rising snow levels during heavy precipitation will enhance flooding concerns. Precip turns showery Monday afternoon into night with fropa as winds trend down. NAM depicting some afternoon instability in the Central Valley for thunderstorm potential, CAPEs up to around 500 J/kg in portions of the Sac Valley, although NBM not picking up on this until Monday evening/night. Precip and wind ramp up again early Tuesday as next short wave trough moves inland. NBM depicting best potential for thunderstorms Tuesday in Southern Sac Valley into San Joaquin Valley. Snow levels lower back down to around 4500 feet Tuesday into Tuesday night. Precip values Tuesday look to be less than Monday but still significant. Storm total QPF for Monday and Tuesday's storms look to be around 2 to 4 inches for the Central Valley with around 3 to 9 inches of liquid precip for the foothills and mountains. Snow totals of 4 to 6 feet possible above 6000 feet. Urban and small stream flooding will be an issue along with potential mainstem river flooding. Lingering showers Tuesday night then warm frontal precip spreads back into NorCal Wednesday, mainly N of I-80, as next Pacific storm undergoes cyclogenesis off the West Coast. Systems progression looks to slow Thursday as it encounters downstream amplifying upper ridge. Precip looks to mainly over northern and western portions of the CWA Thursday. PCH && .EXTENDED DISCUSSION (Thursday THROUGH Sunday)... Clusters and ensembles indicate a wet southwest flow pattern continuing over NorCal from Thursday into the weekend, keeping unsettled weather in place with daily precip chances. Thursday will see light QPF amounts, mainly over the mountains. Friday will see moderate precipitation amounts with more significant precip amounts again possible Sat/Sun. && .AVIATION... Showers will continue to move through the area through 18z today, then drier weather during the afternoon. VFR/MVFR conditions are forecast at the TAF sites over the next 24 hours. Gusty south to southeast winds 20 to 25 kts, with gusts 35 to 40 kts possible through 21Z Sunday. && .STO WATCHES/WARNINGS/ADVISORIES... Flood Watch through Wednesday afternoon for Carquinez Strait and Delta-Central Sacramento Valley-Motherlode-Mountains Southwestern Shasta County to Western Colusa County-Northeast Foothills/Sacramento Valley-Northern Sacramento Valley-Northern San Joaquin Valley-Shasta Lake Area / Northern Shasta County- Southern Sacramento Valley. Wind Advisory until 1 PM PST this afternoon for Carquinez Strait and Delta-Central Sacramento Valley-Motherlode-Northeast Foothills/Sacramento Valley-Northern Sacramento Valley-Northern San Joaquin Valley-Southern Sacramento Valley. Winter Storm Warning until 4 PM PST Tuesday for West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. &&
In the hours before
Special weather statement, Jan 8, 6:35 AM PST, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Sacramento CA
635 AM PST Sun Jan 8 2023
CAZ017-081515-
Southern Sacramento Valley CA-
635 AM PST Sun Jan 8 2023
...A strong thunderstorm will impact portions of southeastern Yolo,
southeastern Sutter, north central Sacramento, northeastern Solano
and southwestern Placer Counties through 715 AM PST...
At 634 AM PST, Doppler radar was tracking a strong thunderstorm near
Davis, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sacramento, Elk Grove, Roseville, Citrus Heights, Davis, Rocklin,
Fair Oaks, Carmichael, Rancho Cordova, West Sacramento, Lincoln,
Dixon, Loomis, Franklin, Laguna, La Riviera, Gold River, Laguna
West-Lakeside, Foothill Farms and Rio Linda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3834 12132 3835 12187 3895 12149 3885 12114
TIME...MOT...LOC 1434Z 251DEG 16KT 3849 12168
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
CSThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 1:05 AM PST | Special Weather Statement | STO | Butte, Sacramento, San Joaquin, Stanislaus, Sutter, Tehama and 2 more | 85 min |
| Jan 8, 6:35 AM PST | Special Weather Statement | STO | Sacramento | 40 min |
| Jan 8, 7:04 AM PST | Areal Flood Advisory | STO | Placer, Sacramento, Solano, Sutter, Yolo | 79 min |
Nearby
High Wind Warnings in California, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.